You are not currently logged in.
Access your personal account or get JSTOR access through your library or other institution:
If You Use a Screen ReaderThis content is available through Read Online (Free) program, which relies on page scans. Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Counterexample to a Question on Commutators
Proceedings of the American Mathematical Society
Vol. 29, No. 2 (Jul., 1971), pp. 337-340
Published by: American Mathematical Society
Stable URL: http://www.jstor.org/stable/2038137
Page Count: 4
Since scans are not currently available to screen readers, please contact JSTOR User Support for access. We'll provide a PDF copy for your screen reader.
Preview not available
We show that it is possible for two selfadjoint operators $A$ and $B$ in a Hilbert space $H$ with bounded commutator $AB - BA$ to have the property that $|A|B - B|A|$ is unbounded (where $|A|$ denotes the positive square root of $A^2$). The proof reduces to showing that for all natural numbers $n$, there exist a bounded positive operator $U$ and a bounded operator $V$ satisfying $\|UV - VU\| \geqq n\| UV + VU\|$.
Proceedings of the American Mathematical Society © 1971 American Mathematical Society